Alert archive / Iowa / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Quad Cities, IA

March 17, 202521 counties in Iowa; Clark County, Scotland County, Missouri; 13 counties in Illinois

NWS Quad Cities, IA issued this red flag warning at Mar 17, 2025, 2:59 AM CDT for 21 counties in Iowa; Clark County, Scotland County, Missouri; 13 counties in Illinois. It took effect at Mar 17, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2025, 2:59 AM CDT (07:59 UTC)
In effect from
Mar 17, 2025, 11:00 AM CDT
Expired
Mar 17, 2025, 8:00 PM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

974 
WWUS83 KDVN 170759
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
259 AM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions...

.The combination of strong southerly winds, low relative humidity,
and dry fuels will result in critical fire weather conditions
today. If a fire were to start, it would likely spread quickly 
and be difficult to extinguish. As a result, any outdoor burning 
is not recommended. 

IAZ051-052-063-064-076>078-087>089-098-099-MOZ009-010-171600-
/O.UPG.KDVN.FW.A.0002.250317T1600Z-250318T0100Z/
/O.NEW.KDVN.FW.W.0004.250317T1600Z-250318T0100Z/
Benton-Linn-Iowa-Johnson-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Scotland-Clark-
259 AM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR EASTERN IOWA,
AND FAR NORTHEAST MISSOURI... 

The National Weather Service in Quad Cities has issued a Red Flag
Warning for Critical Fire Weather Conditions, which is in effect 
from 11 AM this morning to 8 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Benton, Linn, Iowa, Johnson, Keokuk, Washington,
  Louisa, Jefferson, Henry IA, Des Moines, Van Buren, Lee, Scotland, 
  Clark.

* TIMING...From 11 AM this morning to 8 PM CDT this evening.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...Lower 60s to lower 70s.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

IAZ040>042-053-054-065>068-ILZ001-002-007-009-015>018-024>026-034-
035-171600-
/O.NEW.KDVN.FW.W.0004.250317T1600Z-250318T0100Z/
Buchanan-Delaware-Dubuque-Jones-Jackson-Cedar-Clinton-Muscatine-
Scott-Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-
Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
259 AM CDT Mon Mar 17 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR EASTERN 
IOWA, AND NORTHWEST AND WEST CENTRAL ILLINOIS...

The National Weather Service in Quad Cities has issued a Red Flag
Warning for Critical Fire Weather Conditions, which is in effect
from 11 AM this morning to 8 PM CDT this evening.

* AFFECTED AREA...Buchanan, Delaware, Dubuque, Jones, Jackson, 
  Cedar, Clinton, Muscatine, Scott, Jo Daviess, Stephenson, 
  Carroll, Whiteside, Rock Island, Henry IL, Bureau, Putnam,
  Mercer, Henderson, Warren, Hancock, McDonough.

* TIMING...From 11 AM this morning to 8 PM CDT this evening.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* TEMPERATURES...Lower 60s to Lower 70s.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
950 
WWUS83 KDVN 171627
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1127 AM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions...

.The combination of strong southerly winds, low relative
humidity, and dry fuels will result in critical fire weather
conditions today. If a fire were to start, it would likely spread
quickly and be difficult to extinguish. As a result, any outdoor
burning is not recommended.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180100-
/O.CON.KDVN.FW.W.0004.000000T0000Z-250318T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1127 AM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR EASTERN IOWA, AND
NORTHWEST AND WEST CENTRAL ILLINOIS...

* AFFECTED AREA...Portions of eastern Iowa, northwest Illinois,
  and northeast Missouri.

* TIMING...From 11 AM this morning to 8 PM CDT this evening.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...Low 60s across eastern portions of the outlook 
  area to lower 70s in the west.

* IMPACTS...Any grassland or field fires that start will spread
  rapidly and be very difficult to contain. Outdoor burning is 
  not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Uttech
716 
WWUS83 KDVN 171942
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
242 PM CDT Mon Mar 17 2025

...Critical Fire Weather Conditions...

.The combination of strong southerly winds, low relative
humidity, and dry fuels continues to result in critical fire 
weather conditions late this afternoon into the early evening. If
a fire were to start, it would likely spread quickly and be 
difficult to extinguish. As a result, any outdoor burning is not 
recommended.

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180100-
/O.CON.KDVN.FW.W.0004.000000T0000Z-250318T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
242 PM CDT Mon Mar 17 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR EASTERN IOWA, AND
NORTHWEST AND WEST CENTRAL ILLINOIS...

* AFFECTED AREA...Eastern Iowa, northwest and west central
  Illinois as well as far northeast Missouri. 

* TIMING...Until 8 PM CDT this evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Up to 70.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

DC
447 
WWUS83 KDVN 180100
RFWDVN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Quad Cities IA IL
800 PM CDT Mon Mar 17 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180200-
/O.EXP.KDVN.FW.W.0004.000000T0000Z-250318T0100Z/
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
800 PM CDT Mon Mar 17 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
CRITICAL FIRE WEATHER CONDITIONS FOR EASTERN IOWA, AND
NORTHWEST AND WEST CENTRAL ILLINOIS...

Southerly winds will continue to weaken this evening, along with
relative humidities increasing, across the area. Thus, fire 
weather conditions will continue to improve, and the Red Flag 
Warning will be allowed to expire at 8 PM tonight.

$$

JTS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this red flag warning went out at Mar 16, 11:30 PM CDT, 3 hours 29 minutes earlier. Its key messages:

  • Elevated fire danger Monday and Tuesday. A Fire Weather Watch has been issued across the western portion of the outlook area for late Monday morning through the evening.
  • Midweek: A strong potent storm looks to bring mainly rain with some snow possible on the backside of the system, along with strong winds!
Area forecast discussion, Mar 16, 11:30 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1130 PM CDT Sun Mar 16 2025

...Updated for 06z Aviation...

.KEY MESSAGES...

- Elevated fire danger Monday and Tuesday. A Fire Weather Watch
  has been issued across the western portion of the outlook area
  for late Monday morning through the evening.

- Midweek: A strong potent storm looks to bring mainly rain
  with some snow possible on the backside of the system, along
  with strong winds!

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 245 PM CDT Sun Mar 16 2025

Quiet and cool conditions are expected this evening into tonight
with temperatures falling back into the 20s for lows.

A significant warm up is in store on Monday as another area of
low pressure begins to develop across the Central Plains to
Upper Midwest. Forecast highs range from the upper 50s in the
east to lower 70s in the west! Eastern Iowa and northwest
Illinois will be on the warm side of this system with gusty
southerly winds developing during the morning hours and lasting
into the evening. Gusts around 35 mph are expected area-wide
from the late morning through the afternoon. The windy
conditions, very dry air mass in place (dewpoints in the
20s/30s), and still dormant or cured grasses/vegetation will
lead to critical fire weather conditions, especially west of the
Mississippi River. The NBM seemed too aggressive on advecting
in mid to upper 30 dewpoints through the early to mid afternoon,
so used the 10th percentile NBM which dropped dewpoints by 5+
degrees.

Forecast soundings show a very dry boundary layer Monday
afternoon and potential for even higher wind gusts (possibly
near 40 mph) as a little more robust daytime mixing could push
the BL up near 800mb where winds are 45+ kts. It's possible the
fire weather headlines may need to be expanded to the north and
east, but had lower confidence on min RH values in this area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 245 PM CDT Sun Mar 16 2025

Highs on Tuesday will be in the upper 60s to mid 70s due to
continued warm air advection and ample sunshine. It will be
another day with breezy conditions and an elevated grassland
fire danger.

Heading into Wednesday and Wednesday night the focus remains
with what continues to look like another strong March storm
system, as an upper level trough ejects from the southern
Rockies and swings through the Midwest. A resultant compact
surface low will follow suit. While there remains some
differences on the exact track and strength of the low, the
preponderance of the deterministic and ensemble guidance would
favor this low tracking over the service area. By having a track
over the area brings into play a variety of precipitation,
initially rain with a low chance of a few storms in the warm
sector and followed by snow on the backside with the cold air
and subsequent deformation zone. Timing of the precipitation
change over, warm ground, marginal surface temperatures and the
low track all pose significant challenges in determining
potential snowfall accumulations. At this time, it would appear
that our northwest service area would be most favored for some
accumulation.

WPC highest probabilities for greater than 0.25 inch liquid
equivalent of snow have shifted more to the northwest of the
outlook area, and latest model ensembles have the heavier band
of snow missing the outlook area to northwest and north. On the
backside of the storm, a tight pressure gradient will lead to a
period of strong winds which timed with some snowfall could
potentially lead to hazardous travel conditions. However,
confidence is low on how much moisture will be left once the
cold air moves in and the rain changes to snow. Stay tuned!

A period of quieter weather and cooler conditions is expected
Thursday, before warming up heading toward the weekend when
another system will bring more precipitation chances.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1125 PM CDT Sun Mar 16 2025

VFR conditions are expected to persist through the TAF cycle.
Light winds will increase from the south by morning, and then
turn gusty from the SSW by late morning and afternoon with
gusts 30-40 kt. Prior to the winds increasing there is a low
chance for LLWS near DBQ and CID, but latest guidance keeps the
better probabilities further west of these sites. Winds will
diminish with sunset and the abatement of mixing.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Fire Weather Watch from 11 AM CDT Monday through Monday
     evening for IAZ051-052-063-064-076>078-087>089-098-099.
IL...None.
MO...Fire Weather Watch from 11 AM CDT Monday through Monday
     evening for MOZ009-010.

&&

SHORT TERM...Uttech
LONG TERM...McClure/Uttech
AVIATION...McClure
Hazardous weather outlook, Mar 16, 3:05 PM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
305 PM CDT Sun Mar 16 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
305 PM CDT Sun Mar 16 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong storm system is likely to affect the Midwest around mid-
week. Ahead of this system, warm and breezy conditions will lead
to an elevated fire danger Monday and Tuesday. A Fire Weather
Watch has been issued for the western portion of the outlook area
for late Monday morning through the evening.

The mid-week system will bring the potential for rain changing to
snow along with strong winds. Some accumulating snow is possible
for portions of the area. However, there is a lot of uncertainty
on the track of this system, so please stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Uttech

Nearby

Red Flag Warnings in Iowa, 2025Red Flag Warnings in Illinois, 2025Red Flag Warnings in Missouri, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.